Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 12, 2002, 11:18 PM CDT for Cleburne County, Stone County, Arkansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 11:18 PM CDT (04:18 UTC)
- Expired
- May 13, 2002, 12:05 AM CDT
- In force
- 47 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties
Counties Cleburne County, AR, Stone County, AR
The radar
The Little Rock radar (KLZK), 97 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 11:35 PM CDT | Thunderstorm Wind 50 E | Heber Spgs, AR | Several buildings sustained roof damage in Heber Springs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:58 PM CDT, 9 hours 20 minutes earlier.
Area forecast discussion, May 12, 1:58 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 158 PM CDT SUN MAY 12 2002 RUNNING BEHIND DUE TO A VARIETY OF EQUIPMENT ISSUES SO WILL BE BRIEF. COLD FRONT NEAR A TULSA-JOPLIN LINE AT 130 PM. FRONT WILL SWEEP ACROSS OUR CWFA BETWEEN 8 PM THIS EVENING AND 9 AM MONDAY MORNING. EXPECT FRONT TO BE ACCOMPANIED BY SQUALL LINE WITH SEVERE WEATHER AND HEAVY RAIN POTENTIAL. HEAVIEST RAIN EXPECTED OVER SOUTHEAST HALF OF CWFA...WHERE FLASH FLOOD GUIDANCE VALUES ARE ALSO LOW...BUT WILL FOREGO FLOOD WATCH DUE TO EXPECTED BRIEF DURATION OF RAINS. SEVERAL AREAS COULD SEE ONE TO TWO INCHES IN A SHORT TIME AND WILL MENTION HEAVY RAIN IN ZONES. LOW CLOUDS WILL BE A LITTLE SLOW TO SHRED OUT MONDAY IN STRONG COLD ADVECTION REGIME SO WILL UNDERCUT FWC MOS AND LEAN TOWARD COOLER MAV. DRY WEATHER THROUGH AT LEAST WEDNESDAY AND POSSIBLY LONGER...WITH CONSIDERABLE UNCERTAINTY IN THE EXTENDED PERIOD. CHANGES WILL BE MINIMAL AS FOCUS IS ON FIRST 24 HOURS. HRO 51/69 48/76 52 +000 LIT 62/75 51/80 55 9100 HOT 62/73 50/82 55 9-00 PBF 64/72 53/81 56 8300 .LZK...NONE. 54
In the hours before
Special weather statement, May 12, 7:15 PM CDT, 4 hours 3 minutes before
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
Local storm report, May 12, 11:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1102 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 W BOONEVILLE AR 60 MPH TSTM WIND GUST
05/12/02 LOGAN HAM RADIO OPERATOR
REPORTED
0920 PM 4 W BOONEVILLE AR WIND DAMAGE
05/12/02 LOGAN TREE LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR.
0935 PM 3 E CHISMVILLE AR WIND DAMAGE
05/12/02 LOGAN TREE LIMBS DOWN. REPORTED
BY HAM RADIO OPERATOR
57The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:54 PM CDT | Severe Thunderstorm Warning | LZK | Boone | 51 min |
| May 12, 8:55 PM CDT | Severe Thunderstorm Warning | LZK | Logan, Scott | 65 min |
| May 12, 9:28 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 62 min |
| May 12, 10:23 PM CDT | Severe Thunderstorm Warning | LZK | Yell | 42 min |
| May 12, 10:34 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 41 min |
| May 12, 10:49 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 41 min |
| May 12, 10:56 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Perry, Van Buren | 39 min |
| May 12, 11:12 PM CDT | Severe Thunderstorm Warning | LZK | Pike | 33 min |
| May 12, 11:33 PM CDT | Severe Thunderstorm Warning | LZK | Clark, Garland, Hot Spring | 52 min |
| May 12, 11:40 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 40 min |
| May 13, 12:00 AM CDT | Severe Thunderstorm Warning | LZK | Independence | 40 min |
| May 13, 12:08 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 42 min |
| May 13, 12:17 AM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 43 min |
| May 13, 12:22 AM CDT | Severe Thunderstorm Warning | LZK | White | 38 min |
| May 13, 2:07 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson | 38 min |
| May 13, 2:24 AM CDT | Severe Thunderstorm Warning | LZK | Arkansas, Monroe, Prairie | 51 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.